Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 97, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2001, 11:10 PM EDT for Buchanan County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 11:10 PM EDT (03:10 UTC)
- Expired
- Jul 9, 2001, 12:15 AM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:30 PM EDT | Thunderstorm Wind | Hurley, VA | Trees and large branches were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 090311 SVRRLX VAC027-090415- /NEW.KRLX.SV.W.0148.090310-090415/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1110 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN VIRGINIA... * UNTIL 1215 AM EDT... * AT 1106 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HURLEY...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRUNDY. <<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORSM PASSES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:42 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 8, 8:42 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 842 PM EDT SUN JUL 8 2001 SHOT OUT OVERNIGHT UPDATE TO EXTEND THE FLOOD WATCH UNTIL 5 AM PER COMPLEX OVER IN/OH AT THIS TIME...AS WELL AS TO REPLACE THE THUNDERSTORM WATCH. SYNOPTIC SCALE FORCING WILL NOT CHANGE MUCH NEXT 36 HOURS OR SO...LEAVING US WITH THIS NORTHWEST FLOW/MCC PATTERN. FLOW DOES WEAKEN A BIT. CURRENT COMPLEX MAY SPLIT AS IT ENCOUNTERS AREA WORKED OVER EARLIER SUNDAY. MESO ETA ACTUALLY DEVELOPS SOMETHING OVER NORTH CENTRAL WEST VIRGINIA OVERNIGHT. OPTED TO KEEP A POP GOING EVERYWHERE. ALSO MASSAGED LOWS UPWARD A BIT AS WAS WORKING QUICKLY EARLIER. .RLX... WV...FLASH FLOOD WATCH UNTIL 5 AM EARLY MONDAY MORNING FOR ZONES WVZ005>006...WVZ013>015...WVZ024>026...WVZ033>036. VA...FLASH FLOOD WATCH UNTIL 5 AM EARLY MONDAY MORNING FOR ZONES VAZ003>004. KY...FLASH FLOOD WATCH UNTIL 5 AM EARLY MONDAY MORNING FOR 5ZONES KYZ101>103...KYZ105. OH...FLASH FLOOD WATCH UNTIL 5 AM EARLY MONDAY MORNING FOR ZONE OHZ087. .END / TRM
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.